Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Diagnosed TB, taking AKT-4. Bad stomach problems. Side effects of AKT-4 ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 78 Questions
Question
My mother has been diagnosed with TB and she has been taking the AKT-4 for the past 15 days. Since the time she started taking AKT-4 she started having very bad stomach problems till date. She finds it very tough while passing motion and that drains her energy completely. She passes motion four to five times a day and has to endure difficulty each time. we are giving her lots of Vegetables to aid easy digestion, but that has had little effect. I would request you to please suggest us a way out of this problem
Posted Thu, 19 Apr 2012 in Lung and Chest disorders
Follow-up: Diagnosed TB, taking AKT-4. Bad stomach problems. Side effects of AKT-4 ? 29 minutes later
My mother underwent a triple CABG in November of 2008. Around a month back (October 2011) she complained of tiredness, we took her to the surgeon (Vivek Jawali) who had operated on her earlier and he found that her BP and sugar levels were too high. He advised Amlong A and advised insulin injection (insulin was advised from the time she had underwent the surgery, but for some reason it was not religiously followed and hence sugar levels had increased). After taking Amlong A, her BP immediately reduced, but then her legs started to swell in 3 to 4 days and she appeared very weark and complained of congestion in the lungs area. WE got her admitted again and the doctor found the reason for swelling in the legs was due to Amlong A and she was put on Lasix to gradually remove the fluid retention caused due to Amlong A. Since she also complained of congestion, all her heart parameters were checked (ECG, 2D echo ) and it was found that hear pumping was very good. But she still had the issue of congestion. Then a chest X-ray was done which revealed almost complete blurring on the right lung. Doctors advised that there was pleural effusion and suggested that the fluid be tapped. It was done in two sessions and almost a litre of fluid was removed. Latter X-rays done revealed a clearer right lung compared to what it used to be previously.A sample of the fluid was sent for tests and it was found that she was affected by TB. Since then i.e. almost last 20 days she has been put on AKT-4. The rest of the medicines she is taking now are as below. Her BP and sugar levels are being monitored at home on a daily basis at home and they are normal.

AKT4 ------ 1 kit/day
Benadon ------ 0-1-0
Wysolow 10 mg ---- 1-0-0 (this has been advised for one month only)
Tonact 20 mg ----- 0-0-1
Cilacar 10 mg ------- 1-0-0
Ecospirin 150 mg ----- 0-1-0
Telista H 80 ------- 1-0-0
Razo D -------- 1-0-0 (10 days)
Inj Losulin 50/50 15ml-0-7 ml


From the time she has started taking AKT4, she started to have very bad stomach disorders. She feels like passing motion almost 4 to 5 times every day and she feels it very hard while passing motion. She feels very tired 5 minutes before and 10 minutes after passing motion. We have started giving her a lot of vegetables every day so that it aids digestion and she can pass motion without issues. But this has not helped very much. I am not very sure which of her medication is actually responsible for this side effect. I would really appreciate if you can help her in this regard
 
 
Answered by Dr. Gowri Kulkarni 13 hours later
Hi,

Thank you for posting in the query

Let me list the problems faced by your mother:
1. Known case of Hypertension and Diabetes Mellitus
2. Known case of Coronary Artery Disease having underwent CABG in 2008
3. Recently diagnosed to have pulmonary tuberculosis - started on AKT 4 since the last 20days.

Currently she has been suffering from severe diarrhoea since last 20 days following start of AKT-4.

AKT 4 is a combipack of antitubercular drugs containing a capsule of rifampicin 450 mg; 2 tablets of pyrazinamide 750 mg; 1 tablet of ethambutol 800 mg plus isoniazid (INH) 300 mg. Rifampicin capsule should be taken empty stomach and the rest of the tablets together after breakfast every day.

All anti-tubercular medications are known to affect liver functions and may result in symptoms of nausea, vomiting, diarrhoea and jaundice. The fact that all of them cause it leads to an added effect on the side effect profile. Tolerance is developed to most side effects but if it persists then one might need to have a change in medication.

The symptoms (recurrent diarrhea) faced by your mother following AKT 4 is probably due to the side effects. Tolerance to the drug would slowly develop and her symptoms should reduce.

I suggest she takes in,
1. Plenty of water. As weakness is more due to her dehydrated state.
2. To eat a balanced meal especially high in iron XXXXXXX food.
3. To monitor her blood pressures and sugars religiously.
4. To continue will all medications.

If the symptoms persists, report back to your doctor.

Hope I have answered your query. Do revert back if you have any further questions.

Regards,

Dr Gowri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
,   ,   ,   ,   ,  
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions